Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 88, NWS Austin/San Antonio, TX

August 22, 2016Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 22, 2016, 8:39 AM CDT for Val Verde County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2016, 8:39 AM CDT (13:39 UTC)
Expired
Aug 22, 2016, 11:00 AM CDT
In force
2 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 60 km from the middle of the area, began a volume at 13:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 1.7 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2016-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2016-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

831 
WGUS54 KEWX 221339
FFWEWX
TXC465-221600-
/O.NEW.KEWX.FF.W.0088.160822T1339Z-160822T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
839 AM CDT MON AUG 22 2016

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN VAL VERDE COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 1100 AM CDT

* AT 836 AM CDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
  PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. 1 TO 2 INCHES OF RAIN
  HAS ALREADY FALLEN. THIS HAS OCCURRED IN AN ALREADY
  SATURATED AREA AND FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  RURAL SOUTHEAST VAL VERDE COUNTY...
  VAL VERDE PARK AND DEVILS SHORES. 

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 2985 10109 2985 10070 2942 10070 2934 10071
      2933 10074 2931 10075 2931 10079

$$

RUNYEN
2 follow-up statements
760 
WGUS74 KEWX 221447
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
947 AM CDT MON AUG 22 2016

TXC465-221600-
/O.CON.KEWX.FF.W.0088.000000T0000Z-160822T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VAL VERDE TX-
947 AM CDT MON AUG 22 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT FOR
EAST CENTRAL VAL VERDE COUNTY...

AT 946 AM CDT...EARLIER SHOWERS AND THUNDERSTORMS PRODUCED HEAVY
RAIN ACROSS THE WARNED AREA. BETWEEN 1 AND 3 INCHES OF RAIN IS
ESTIMATED TO HAVE FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
RURAL EASTERN VAL VERDE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 2984 10101 2985 10070 2942 10070 2934 10071
      2938 10078 2943 10083

$$

RUNYEN
412 
WGUS74 KEWX 221557
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1057 AM CDT MON AUG 22 2016

TXC465-221606-
/O.EXP.KEWX.FF.W.0088.000000T0000Z-160822T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VAL VERDE TX-
1057 AM CDT MON AUG 22 2016

...THE FLASH FLOOD WARNING FOR EAST CENTRAL VAL VERDE COUNTY WILL
EXPIRE AT 1100 AM CDT...

THE HEAVY RAIN HAS ENDED. WIDESPREAD FLOODING IS NO LONGER EXPECTED
TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD
CLOSURES.

LAT...LON 2984 10101 2985 10070 2942 10070 2934 10071
      2938 10078 2943 10083

$$

RUNYEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 8:02 AM CDT, 37 minutes earlier.

Area forecast discussion, Aug 22, 8:02 AM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
802 AM CDT MON AUG 22 2016

.UPDATE...
Bands of showers and thunderstorms are moving to the north across
South Central Texas. Have increased POPs for this morning in some
areas. Also, have mentioned locally heavy rains for parts of the
Hill Country to along the I-35 corridor from San Antonio to the
northeast. Some minor flooding is possible and may delay the
lowering of river levels that are currently running high from
earlier heavy rains. Have also slowed the daily warming trend
until after the morning rains have moved north of our area.

&&

.PREV DISCUSSION... /ISSUED 635 AM CDT MON AUG 22 2016/

AVIATION...
/12Z TAFS/
Scattered showers and isolated thunderstorms will be affecting
both KSAT and KSSF airports in the short term (12z-13z) period.
Cigs and vbsys will lower to IFR/LIFR during that time-frame.
Once the cluster of storms move north of the terminals...both
cigs and vbsys are forecast to improve to MVFR for the rest of the
morning. VFR conditions are expected across all area sites this
afternoon with showers and storms focused to the north and across
the Hill Country. Southerly winds of 8 to 12 knots will prevail
for much of the today with occasional gusts up to 18 knots.
MVFR/IFR conditions return across area airports overnight.

PREV DISCUSSION... /ISSUED 324 AM CDT MON AUG 22 2016/

SHORT TERM (Today through Tuesday)...
A relative quiet night is ongoing across South-Central Texas
compared to recent nights. Seeing some isolated to scattered
shower activity near the Rio Grande plains at the present time and
this area should be the favored region for possible shower
activity through the overnight hours. There is currently some
isolated to scattered showers and thunderstorms in the CRP and BRO
CWAs. This activity is forming along the leading edge of an
increasing low-level jet and the subsequent positive theta-e
advection. The latest run of the HRRR picked up on this pretty
well and shows this isolated to scattered convection moving north
into the southern CWA in the next couple of hours and lifting
through the CWA by the early afternoon hours. Will show chance
PoPs areawide for the morning hours with decreasing PoPs for the
southern CWA this afternoon. Rain amounts today should be spotty
with some locations not receiving any rain and some picking up a
quick three quarters to an inch of rain. Overall, not expecting
any additional impacts with the bulk of the rainfall, but if any
well saturated areas receive upwards of an inch in a relatively
short time frame, there could be some minor flooding.

Most activity should be ended by 00z given the loss of daytime
heating and the best lift being north of the area. Will only show
slight chance PoPs for the northern CWA before 06z. For Tuesday,
will keep the forecast rain free. Upper level ridging will move in
from the east providing subsidence and lessening amounts of
moisture available for precipitation production. Can't completely
rule out a stray shower, but probabilities are too low to mention
in the current forecast.

LONG TERM (Tuesday Night through Sunday)...
The sub-tropical ridge will continue to have a hold on South-
Central Texas weather on Wednesday and will leave the forecast
rain free. A weak shear axis will move into the central plains on
Thursday and this feature will force the upper ridge to slightly
shift back to the east. This will allow for deep southerly flow to
prevail along the southwestern periphery on the ridge.
Precipitable water values will be back on the increase and we
should see isolated to scattered convection, mainly in the
afternoons, develop Thursday through Sunday. The GFS and the ECMWF
both show a weak tropical wave or inverted trough moving into the
upper Texas Coast on Sunday with increasing moisture values. This
could help increase the coverage of afternoon activity slightly.
Temperatures in the long-term will remain below normal for this
time of the year with highs in the upper 80s to middle 90s and
lows in the lower 70s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              90  75  91  74  90 /  70  10  10  -   -
Austin Bergstrom Intl Airport  89  75  92  74  90 /  70  10  10  -   -
New Braunfels Muni Airport     90  74  92  74  91 /  70  10  10  -   -
Burnet Muni Airport            86  73  89  72  89 /  70  20  10   0   0
Del Rio Intl Airport           89  75  92  75  93 /  50  10  10   0   0
Georgetown Muni Airport        88  75  91  74  90 /  70  10  10  -   -
Hondo Muni Airport             91  75  92  74  92 /  40  10  10   0  -
San Marcos Muni Airport        89  75  91  74  90 /  70  10  10  -   -
La Grange - Fayette Regional   91  76  93  76  93 /  50  10  10  -   10
San Antonio Intl Airport       90  76  92  75  91 /  70  10  10  -   -
Stinson Muni Airport           92  76  94  76  93 /  70  10  10   0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Runyen
Synoptic/Grids...04
Public Service/Data Collection...33
Hazardous weather outlook, Aug 22, 4:02 AM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
402 AM CDT MON AUG 22 2016

TXZ171>173-183>194-202>209-217>225-228-230915-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
402 AM CDT MON AUG 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS
THE AREA...ESPECIALLY OVER THE RIO GRANDE PLAINS...SOUTHERN
EDWARDS PLATEAU AND ACROSS PARTS OF THE EASTERN COUNTIES THIS
AFTERNOON. SOME LOCALLY HEAVY RAINFALL REMAINS POSSIBLE WITH THE
POTENTIAL FOR FLASH FLOODING DUE TO SATURATED GROUNDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED FOR THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER SPOTTERS AND
COCORAHS OBSERVERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
RAINFALL AMOUNTS OR FLOODING TO THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 9:34 PM CDTRiver Flood WarningEWXBexar17 hr
Aug 22, 5:40 AM CDTAreal Flood AdvisoryEWXAtascosa3 hr
Aug 22, 6:52 AM CDTAreal Flood AdvisoryEWXWilson3 hr
Aug 22, 7:32 AM CDTAreal Flood AdvisoryEWXComal, Guadalupe, Wilson118 min
Aug 22, 8:04 AM CDTAreal Flood AdvisoryEWXVal Verde116 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.